🧫 Harvey-Bradshaw Index (Crohn's Disease Activity)
The Harvey-Bradshaw Index (HBI) is a simplified, labs-free clinical activity score for Crohn's disease.
A drop of ≥3 points is commonly used to define clinical response in trials and practice (original synthesis · not guideline verbatim).
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.
When to use
Enter general well-being, abdominal pain, liquid stools per day, abdominal mass, and the count of extraintestinal complications; the tool sums them and bands the activity.
How it works
HBI = well-being (0–4) + pain (0–3) + liquid stools/day + abdominal mass (0–3) + complications (1 point each). <5 remission, 5–7 mild, 8–16 moderate, >16 severe.
Key points
- A drop of ≥3 points is commonly used to define clinical response in trials and practice (original synthesis · not guideline verbatim).
- HBI tracks the CDAI closely but is faster because it omits laboratory and weekly-diary components.
- Because it is purely clinical, pair it with endoscopy and biomarkers (CRP, fecal calprotectin) before changing therapy.
References
- Harvey RF, Bradshaw JM. A simple index of Crohn's-disease activity. Lancet. 1980.
- Vermeire S, et al. Correlation between the Crohn's disease activity and Harvey-Bradshaw indices. Clin Gastroenterol Hepatol. 2010.
Worked calculation
The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.
| General well-being | Very well (0) |
|---|---|
| Abdominal pain | None (0) |
| Liquid stools per day | 3 /day |
| Abdominal mass | None (0) |
| Number of complications (arthralgia/uveitis/erythema nodosum/aphthous ulcers/pyoderma gangrenosum/anal fissure/fistula/abscess, 1 point each) | 0 items |
→HBI3pts
- Activity:Remission
| General well-being | Terrible (4) |
|---|---|
| Abdominal pain | Severe (3) |
| Liquid stools per day | 3 /day |
| Abdominal mass | Definite and tender (3) |
| Number of complications (arthralgia/uveitis/erythema nodosum/aphthous ulcers/pyoderma gangrenosum/anal fissure/fistula/abscess, 1 point each) | 0 items |
→HBI13pts
- Activity:Moderate activity
Frequently asked questions
- What is Harvey-Bradshaw Index (Crohn's Disease Activity)?
- The Harvey-Bradshaw Index (HBI) is a simplified, labs-free clinical activity score for Crohn's disease.
- How is Harvey-Bradshaw Index (Crohn's Disease Activity) calculated? What is the core formula?
- HBI = well-being (0–4) + pain (0–3) + liquid stools/day + abdominal mass (0–3) + complications (1 point each). <5 remission, 5–7 mild, 8–16 moderate, >16 severe.
- When is Harvey-Bradshaw Index (Crohn's Disease Activity) used?
- Enter general well-being, abdominal pain, liquid stools per day, abdominal mass, and the count of extraintestinal complications; the tool sums them and bands the activity.
- What are the key clinical points for Harvey-Bradshaw Index (Crohn's Disease Activity)?
- A drop of ≥3 points is commonly used to define clinical response in trials and practice (original synthesis · not guideline verbatim). HBI tracks the CDAI closely but is faster because it omits laboratory and weekly-diary components. Because it is purely clinical, pair it with endoscopy and biomarkers (CRP, fecal calprotectin) before changing therapy.
- What are the limits and cautions when using Harvey-Bradshaw Index (Crohn's Disease Activity)?
- For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
- How is Harvey-Bradshaw Index (Crohn's Disease Activity) calculated in practice? Can you show a worked example?
- Inputs: General well-being Very well (0), Abdominal pain None (0), Liquid stools per day 3 /day, Abdominal mass None (0), Number of complications (arthralgia/uveitis/erythema nodosum/aphthous ulcers/pyoderma gangrenosum/anal fissure/fistula/abscess, 1 point each) 0 items → Result: HBI 3 pts(Activity: Remission) Inputs: General well-being Terrible (4), Abdominal pain Severe (3), Liquid stools per day 3 /day, Abdominal mass Definite and tender (3), Number of complications (arthralgia/uveitis/erythema nodosum/aphthous ulcers/pyoderma gangrenosum/anal fissure/fistula/abscess, 1 point each) 0 items → Result: HBI 13 pts(Activity: Moderate activity)